Hail, Warren
- When
- May 10, 3:32 PM EST
- Where
- Warren County, 1.72 mi SE of Garland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -79.430
Quarter-size (1 inch) hail reported in Garland.
An upper level wave tracked northeast from Kentucky into the Upper Ohio Valley, triggering numerous strong to severe thunderstorms across western Pennsylvania during the late afternoon and evening. The severe storms produced wind damage and marginally severe hail, ranging from dime to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
An upper level wave tracked northeast from Kentucky into the Upper Ohio Valley, triggering numerous strong to severe thunderstorms across western Pennsylvania during the late afternoon and evening. The severe storms produced wind damage and marginally severe hail, ranging from dime to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 10, 1:36 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 236 PM EDT FRI MAY 10 2013 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA LATER TONIGHT...FOLLOWED BY A SECONDARY COLD FRONT LATER SATURDAY THAT WILL DELIVER MUCH COOLER AIR INTO THE REGION FOR SUNDAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... SWOMCD #622 RECENTLY ISSUED AT 220 PM...INDICATING THE POSSIBILITY OF A WATCH /40 PCT/ FOR THE WRN ZONES. THE LEAD AREA OF SHOWERS CONTINUES TO SLOWLY COME UNDONE AS IT MOVES INTO MY EASTERN ZONES. NO LIGHTNING NOW FOR AT LEAST A COUPLE OF HOURS...MAIN THING IT IS DOING IS RETARDING THE HEATING AND DESTABILIZATION THAT THE SHORT RANGE MODELS INSIST WILL HAPPEN HERE THIS AFTERNOON. REGIONAL RADAR SHOWS SOME SMALL CELLS TRYING TO FORM OVER SWRN NY DOWN INTO EASTERN OHIO. OTHERWISE THE MAIN ACTION SEEMS LIKE IT WILL MOVE OUT OF SRN OHIO ASSOCIATED WITH THE MCS THAT IS TREKKING NE. WE WILL HAVE TO SEE THE ATMOSPHERE BEGIN RECOVERING HERE STARTING REAL SOON OR IT SEEMS THE SEVERE POTENTIAL WILL BE GREATLY DIMINISHED DUE TO THE CLOUDS AND LIGHT PRECIP WORKING THINGS OVER. LATEST HRR HAS BACKED OFF THE SURGE OF CONVECTION UNTIL SOMETIME BETWEEN 4 AND 6PM. WE ARE STILL IN A SLIGHT RISK...BUT WITH ONLY MARGINAL INSTABILITY AND A TENDENCY FOR THINGS TO GET GOING RATHER LATE...CONFIDENCE IN THE SEVERE POTENTIAL IS SLIPPING BY THE HOUR. LATEST TIMING ON THE COLD FRONT SUGGESTS IT WILL BE JUST ENTERING MY WESTERN ZONES SHORTLY AFTER MIDNIGHT...AND STILL BE OVER THE EASTERN 1/3 OF THE FCST AREA AROUND DAWN. THIS POINTS TO A RATHER RAINY NIGHT FOR THE REGION AS WE SEE THE POTENTIALLY SEVERE CONVECTION EARLY TRANSITION INTO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS. A WIDESPREAD BENEFICIAL RAINFALL ON THE ORDER OF ONE HALF TO ONE INCH SEEMS LIKELY IN MOST AREAS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN STRONGER STORMS. THE OVERNIGHT WILL BE MILD WITH LOWS GENERALLY IN THE MID 50S TO LOWER 60S AHEAD OF THE COLD FRONT. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... THE UPPER-LEVEL PATTERN IS FCST TO AMPLIFY THROUGH THE SHORT RANGE PERIOD...AS AN INTENSE CANADIAN SHORTWAVE TROUGH DIGS ESEWD ACROSS THE UPPER GREAT LAKES AND HELPS TO CARVE OUT AN ANOMALOUS 500-MB TROUGH OVER THE ERN U.S. A LARGE AREA OF HGT FALLS AND BROAD /UNSEASONABLY COLD/ CYCLONIC FLOW ALOFT WILL EVENTUALLY OVERSPREAD THE NERN CONUS BY THE END OF THE WEEKEND. AT THE SFC...THE LEADING COLD FRONT ASSOCD WITH A LOW IN THE ST. LAWRENCE VLY SHOULD PUSH SLOWLY EWD ACRS CENTRAL PA ON SATURDAY...WITH THE MAIN SYNOPTIC COLD FROPA - MARKING THE LEADING EDGE OF THE UNSEASONABLY COLD AIR - OCCURRING ON SUNDAY (MOTHER'S DAY). STILL EXPECT SW-NE ORIENTED BAND OF SHOWERS TO ACCOMPANY THE LEADING COLD FRONT...COINCIDING WITH AXIS OF RELATIVELY HIGH LO-LVL MSTR CONVERGENCE AND AXIS OF +1-2 SIGMA PWAT. THE THREAT OF SVR STORMS /BASED ON THE SPC DAY 2 OUTLOOK/ HAS SHIFTED S/EWD TO XTRME SERN PA THE NC/MD/VA PIEDMONT/COASTAL PLAIN. THE PLUME OF ABOVE NORMAL MSTR SHIFTS QUICKLY TO THE COAST BY SAT EVE...AND THUS ANTICIPATE LOWER QPF AND DIMINISHING TREND /FROM WEST-TO-EAST/ TO THE SHOWER ACTIVITY BY SATURDAY NIGHT. DAY 2 QPF IS 0.25-0.50 INCH OVER THE SE ZONES...WITH LESSER AMTS TO THE NW. THE BROAD/COLD CYCLONIC FLOW COMBINED WITH COLD POCKET ALOFT WILL CONTRIBUTE TO SCT RAIN SHOWERS DURING THE DAY ON SUNDAY WITH EVEN SOME RAIN/SNOW SHOWERS POSSIBLE IN THE NW MTNS AND SUN NGT. AS FOR TEMPERATURES...SATURDAY WILL BE THE TRANSITION DAY WITH POTENTIAL FOR SHARP NW-SE GRADIENT EITHER SIDE OF THE COLD FRONT. SUNDAY LOOKS BREEZY AND COOL WITH TEMPS WELL-BELOW MID MAY CLIMATE NORMALS. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE HIGH-AMPLITUDE FLOW EARLY IN THE PERIOD WILL TRANSITION TOWARD A FLATTER/MORE PROGRESSIVE LG SCALE PATTERN INTO THE MEDIUM RANGE AS QUASI-ZONAL ORIENTED PACIFIC FLOW EXTENDS EWD ALONG THE US/CANADIAN BORDER...FLATTENING THE WRN RIDGE-ERN TROUGH CONFIGURATION. THE DEAMPLIFICATION AND LOWER AMPLITUDE NATURE OF THE FLOW IN TIME TEMPERS FCST CONFIDENCE AND INCREASES UNCERTAINTY IN THE DETAILS. HIGH PRES /WITH ORIGINS IN THE NW TERRITORIES/ WILL DIVE SWD THRU THE N-CENTRAL PLAINS INTO THE MID-SOUTH/TN VLY BY MONDAY...THEN MIGRATE SEWD ACRS THE SRN APPLCHNS AND OFF THE SE COAST INTO THE MIDDLE OF NEXT WEEK. THE GLOBAL GUIDANCE SHOWS THE DEEP ERN TROUGH LIFTING OUT OF THE MID-ATLC REGION ON TUE WITH 500MB HGTS REBOUNDING WED-THR. OPRN GFS/ECMWF AND THEIR ENS MEANS BECOME OUT OF PHASE LATE IN THE PERIOD. THE MAIN FOCUS THIS PERIOD IS ON POTENTIAL FROST/FREEZE EARLY NEXT WEEK...ESPECIALLY WHERE THE GROWING SEASON IS UNDERWAY ALONG AND TO THE SE OF THE I-99/RTE 220 CORRIDOR. MON NGT-TUE AM STILL LOOKS TO BE THE MOST FAVORABLE TIME FOR A NPW HEADLINE BASED ON CONSENSUS OF 5/10 00/12Z MOS PRODUCTS /INCLUDING THE EXPERIMENTAL OPRN/MEAN/MEDIAN ECMWF GUIDANCE/. SUN NGT-MON AM ALSO LOOKS CHILLY BUT FEEL THERE SHOULD BE ENOUGH OF A POST-FRONTAL GRADIENT TO KEEP A LGT/SUSTAINED NW WIND. DAYTIME HIGHS SHOULD BOTTOM OUT ON MONDAY WITH MEAN MAX/MIN TEMP DEPARTURES RUNNING 15-20F BELOW NORMAL. READINGS MAY APPROACH DAILY RECORD NIGHTTIME LOWS /OR PERHAPS RECORD LOW MAXES ON MONDAY/. IN TERMS OF PCPN...THE ANOMALOUSLY COLD AIR ALOFT AND UPPER LEVEL TROUGH PASSAGE SHOULD PROMOTE DIURNALLY-DRIVEN INSTABILITY SHOWERS INTO MONDAY BEFORE SFC RIDGE ARRIVES MON NGT-TUE. AFTER A COOL START TO THE WEEK...EXPECT TEMPS TO MODERATE THROUGH THE MIDDLE TO LATTER PART OF NEXT WEEK WITH TEMPS LKLY GETTING BACK INTO THE 70S BY THURS. USED A CONSENSUS BLEND FOR POPS DAYS 5-8 LEANING TOWARD THE ECMWF-BASED MOS PRODUCTS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... WEAK DISTURBANCE MOVING THRU CENTRAL/EASTERN PA AS OF MID DAY WILL KEEP A FEW SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM IN THE AREA THROUGH MID AFTERNOON...BUT THESE WILL NOT CAUSE MUCH MORE THAN BRIEF REDUCTIONS IN FLYING CONDITIONS AS THEY MOVE OVER THE REGIONAL AIRPORTS. WE WILL SEE A LULL IN THE SHOWERS INTO MID AFTERNOON...WHEN NEW CONVECTION ASSOCIATED WITH A COLD FRONT OVER THE OHIO VALLEY BEGINS MOVING INTO THE REGION FOR THE LAST PART OF THE AFTERNOON...AFTER 20-21Z...AND CONTINUE INTO THE EVENING. SOME OF THE THUNDERSTORMS COULD BE LOCALLY SEVERE WITH STRONG WIND GUSTS AND PERHAPS HAIL. THE OVERNIGHT WILL SEE WIDESPREAD IFR/MVFR WITH NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUING INTO SATURDAY MORNING. THE FIRST COLD FRONT CAUSING THE SHOWERS AND STORMS WILL ENTER NWRN PA AROUND MIDNIGHT...AND PASS THROUGH SERN PA SATURDAY MORNING. A SECOND COLD FRONT WILL TRAVERSE THE REGION TOMORROW AFTERNOON AND EARLY EVENING...POSSIBLY TRIGGERING MORE SHOWERS OR ISOLATED THUNDERSTORMS. .OUTLOOK... SAT...SLOWLY IMPROVING CONDITIONS IN THE WAKE OF THE COLD FRONT. SUN-TUE...NO SIG WX. WED...MVFR/SHOWERS WITH AN APPROACHING WARM FRONT. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...STEINBUGL LONG TERM...STEINBUGL AVIATION...LA CORTE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 PM EDT FRI MAY 10 2013 PAZ004>006-010>012-017-018-024-033-037-041-042-111945- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 336 PM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-111945- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 336 PM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. UNSEASONABLY COLD AIR WILL BRING THE POTENTIAL FOR FROST AND FREEZING TEMPERATURES EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 343 PM EDT FRI MAY 10 2013 PAZ004-102045- WARREN PA- 343 PM EDT FRI MAY 10 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY BETWEEN 4 PM AND 445 PM.. AT 338 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF HYDETOWN... MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT SPRING CREEK AROUND 415 PM...AND SUGAR GROVE AROUND 440 PM. THIS WILL IMPACT ROUTE 6. LAT...LON 4200 7912 4170 7962 4197 7962 4200 7959 FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT FRI MAY 10 2013
PAZ034-102015-
BEDFORD PA-
349 PM EDT FRI MAY 10 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD COUNTY...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS NEAR PLEASANT VALLEY...
MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT RAINSBURG.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 147
AND 148.
THIS WILL ALSO IMPACT ROUTE 220.
LAT...LON 4004 7852 3990 7827 3985 7829 3972 7852
3972 7873 3972 7874
FORECASTER: STEINBUGLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
432 PM EDT FRI MAY 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL GARLAND 41.80N 79.43W
05/10/2013 E1.00 INCH WARREN PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1300055
EVANEGOThe Buffalo radar (KBUF), 140 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter-size (1 inch) hail reported in Garland.
Quarter-size (1 inch) hail covered the ground near intersection of SR 27 and 6 near Pittsfield.
Thunderstorm winds estimated near 60 mph knocked down several trees and utility wires from Westmont to East Taylor Township, including the city of Johnstown.
NWS Employee reported penny-size (0.75 inch) hail in Altoona.
Joe Murgo, WTAJ-TV10 Chief Meteorologist reported a peak thunderstorm wind gust around 60 mph at his station on the south-west side of Altoona.
Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires from Hollidaysburg and Altoona to Bellwood and Tyrone. An estimated 2500-3000 customers lost power as a result of the storm.
Thunderstorm winds estimated near 60 mph knocked down trees in Tipton.
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Moshannon Road in Rush Township.
Thunderstorm winds estimated near 60 mph knocked down several trees along SR 120/Renovo Road northwest of Lock Haven.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439767, 439768, 439770, 439769, 439775, 439771, 439772, 439773, 439774.